Combined duloxetine and benzodiazepine-induced visual hallucinations in prodromal dementia with Lewy bodies

Giacomo Rolma, Nela Jelcic, Francesca Gnoato, Diego Cecchin, Annachiara Cagnin

Research output: Contribution to journalArticle

Abstract

Objective: We describe a patient with prodromal dementia with Lewy bodies (DLB) presenting with drug-induced visual hallucinations (VHs). Case report: A 78-year-old woman complained of daytime recurrent VHs characterized by seeing her face and arms covered in fur and viewing moustaches on her daughter's face. VHs started a few days after the beginning of a combination therapy with duloxetine and lorazepam and ceased within 24 h after their discontinuation. Nonamnestic mild cognitive impairment with profound visual perception deficits and very mild extrapyramidal signs, with abnormal brain DaTscan single photon emission tomography, were present. Three years later, cognitive and neurological follow-up assessments supported the diagnosis of DLB. Conclusion: Perturbation of cerebral serotonergic tone induced by duloxetine, associated with reduced attentional control due to benzodiazepine use, may be the physiopathological substrate of transient VHs in prodromal DLB.

Original languageEnglish
JournalGeneral Hospital Psychiatry
Volume35
Issue number6
DOIs
Publication statusPublished - Nov 2013

Fingerprint

Lewy Body Disease
Hallucinations
Benzodiazepines
Lorazepam
Visual Perception
Nuclear Family
Photons
Arm
Tomography
Duloxetine Hydrochloride
Brain
Pharmaceutical Preparations
Therapeutics

Keywords

  • Attention
  • Dementia with Lewy bodies
  • Duloxetine
  • Hallucinations
  • Visual perceptual deficit

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Combined duloxetine and benzodiazepine-induced visual hallucinations in prodromal dementia with Lewy bodies. / Rolma, Giacomo; Jelcic, Nela; Gnoato, Francesca; Cecchin, Diego; Cagnin, Annachiara.

In: General Hospital Psychiatry, Vol. 35, No. 6, 11.2013.

Research output: Contribution to journalArticle

Rolma, Giacomo ; Jelcic, Nela ; Gnoato, Francesca ; Cecchin, Diego ; Cagnin, Annachiara. / Combined duloxetine and benzodiazepine-induced visual hallucinations in prodromal dementia with Lewy bodies. In: General Hospital Psychiatry. 2013 ; Vol. 35, No. 6.
@article{7b7ec64669f2446aa49104dee3de9331,
title = "Combined duloxetine and benzodiazepine-induced visual hallucinations in prodromal dementia with Lewy bodies",
abstract = "Objective: We describe a patient with prodromal dementia with Lewy bodies (DLB) presenting with drug-induced visual hallucinations (VHs). Case report: A 78-year-old woman complained of daytime recurrent VHs characterized by seeing her face and arms covered in fur and viewing moustaches on her daughter's face. VHs started a few days after the beginning of a combination therapy with duloxetine and lorazepam and ceased within 24 h after their discontinuation. Nonamnestic mild cognitive impairment with profound visual perception deficits and very mild extrapyramidal signs, with abnormal brain DaTscan single photon emission tomography, were present. Three years later, cognitive and neurological follow-up assessments supported the diagnosis of DLB. Conclusion: Perturbation of cerebral serotonergic tone induced by duloxetine, associated with reduced attentional control due to benzodiazepine use, may be the physiopathological substrate of transient VHs in prodromal DLB.",
keywords = "Attention, Dementia with Lewy bodies, Duloxetine, Hallucinations, Visual perceptual deficit",
author = "Giacomo Rolma and Nela Jelcic and Francesca Gnoato and Diego Cecchin and Annachiara Cagnin",
year = "2013",
month = "11",
doi = "10.1016/j.genhosppsych.2013.02.005",
language = "English",
volume = "35",
journal = "General Hospital Psychiatry",
issn = "0163-8343",
publisher = "Elsevier Inc.",
number = "6",

}

TY - JOUR

T1 - Combined duloxetine and benzodiazepine-induced visual hallucinations in prodromal dementia with Lewy bodies

AU - Rolma, Giacomo

AU - Jelcic, Nela

AU - Gnoato, Francesca

AU - Cecchin, Diego

AU - Cagnin, Annachiara

PY - 2013/11

Y1 - 2013/11

N2 - Objective: We describe a patient with prodromal dementia with Lewy bodies (DLB) presenting with drug-induced visual hallucinations (VHs). Case report: A 78-year-old woman complained of daytime recurrent VHs characterized by seeing her face and arms covered in fur and viewing moustaches on her daughter's face. VHs started a few days after the beginning of a combination therapy with duloxetine and lorazepam and ceased within 24 h after their discontinuation. Nonamnestic mild cognitive impairment with profound visual perception deficits and very mild extrapyramidal signs, with abnormal brain DaTscan single photon emission tomography, were present. Three years later, cognitive and neurological follow-up assessments supported the diagnosis of DLB. Conclusion: Perturbation of cerebral serotonergic tone induced by duloxetine, associated with reduced attentional control due to benzodiazepine use, may be the physiopathological substrate of transient VHs in prodromal DLB.

AB - Objective: We describe a patient with prodromal dementia with Lewy bodies (DLB) presenting with drug-induced visual hallucinations (VHs). Case report: A 78-year-old woman complained of daytime recurrent VHs characterized by seeing her face and arms covered in fur and viewing moustaches on her daughter's face. VHs started a few days after the beginning of a combination therapy with duloxetine and lorazepam and ceased within 24 h after their discontinuation. Nonamnestic mild cognitive impairment with profound visual perception deficits and very mild extrapyramidal signs, with abnormal brain DaTscan single photon emission tomography, were present. Three years later, cognitive and neurological follow-up assessments supported the diagnosis of DLB. Conclusion: Perturbation of cerebral serotonergic tone induced by duloxetine, associated with reduced attentional control due to benzodiazepine use, may be the physiopathological substrate of transient VHs in prodromal DLB.

KW - Attention

KW - Dementia with Lewy bodies

KW - Duloxetine

KW - Hallucinations

KW - Visual perceptual deficit

UR - http://www.scopus.com/inward/record.url?scp=84887057327&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84887057327&partnerID=8YFLogxK

U2 - 10.1016/j.genhosppsych.2013.02.005

DO - 10.1016/j.genhosppsych.2013.02.005

M3 - Article

C2 - 23523020

AN - SCOPUS:84887057327

VL - 35

JO - General Hospital Psychiatry

JF - General Hospital Psychiatry

SN - 0163-8343

IS - 6

ER -